I am a caregiver and new to this forum. My husband was first diagnosed with prostate cancer (stage 2b, Gleason score 8) in 2005. He has been very well managed until recently. He is stage 4 and had his first chemotherapy treatment 11 days ago with Docetaxel. Was doing really well until day 7, when, unfortunately, he developed a fever and subsequent infection and has been quite unwell since. It could be the strong antibiotics he is on, combined with the effects of the chemo, but he's not been eating much nor leaving his bed for the past 4 days. I am wondering if this will set him back for further chemotherapy treatments. He's due for his next session in another 10 days so still plenty of time for recovery but it seems to be a slow process. I am so appreciative of this forum. Being a caregiver is very difficult and knowing I'm not alone is a great comfort.
@sueinns im so sorry for what you and your husband are going through.is his health care team aware of what's happening now? Keep in touch with them regularly, there are many things that can be done in the meantime for him to gain strength before his next chemo. The oncology dietitian can be of great assistance with eating issues….. keep Boost and Ensure on hand at home to get calories into him. Please know you aren't alone. And if you have any questions dont hesitate to post here. It's a very supportive and knowledgeable community.
I am sorry your husband is having a rough time with the docetaxal.
I'm going to post a link to some information about this chemo https://chemocare.com/chemotherapy/drug-info/docetaxel.aspx
I had docetaxal for my breast cancer but I tolerated it well. @Roy L. has just had his second round of docetaxal for his advanced prostate cancer, perhaps he can chime in to support you.
Make sure his oncologist is aware of his condition, they are often able to tweak treatment to make it less harsh, or provide other drugs to offset some of the side effects.
Keep us updated on his progress, please.
Runner Girl, Thank you. I used to be an avid runner as well. His symptoms are more likely related to the very strong antibiotic he is taking, but the chemotherapy just adds to the misery. Thankfully he only has two more pills to take and he will be able to build back up for his second round of chemo. Doctors are aware. Thank you for the link for docetaxel.
oh boy! it never rains; it pours.
tough stuff for you and the hubby!
cancer doesn't trump all other health issues as you two are finding out. infections are tricky things….something so innocent can cause such havoc in the body. hopefully the oral Rx will take care of things; and yes, antibiotic therapy can make patients feel really unwell. but……make sure that the docs & nurses know how things are moving along.
BIG thank you for being a caregiver and welcome to this community. we are here to support you and your love; please don't forget to take care of you. it is easy to forget yourself while you are orchestrating the care of someone else.
let us know how things move along for you both.
@sueinns Hi again Sue, thank you for the post on what your husband is going through, not a good time for either of you. I have had 2 rounds so far and have been tolerating the chemo fairly well. My Next one is Feb 3, little more than a week. My biggest issue so far has been with the steroid messing with my diabetes, makes it very hard to control for a few days.
I was also caregiver to my dad when he had hodgkins lymphoma, I know you can feel helpless at times and it can de difficult.
If there is any questions you have or any experience we can pass along to you, please let us or me know. We are all here to help. Please keep posting and telling us how you both are doing.
Wishing you both the very best!
Hi @Roy L. You certainly have a lot on your plate. The infection took a lot out of my husband and he seems to be making a slow recovery. Not much appetite but at least he's drinking. The real test will be to see how he does after he stops the antibiotics tomorrow. It's heartening to hear that you've tolerated the chemo fairly well. Has it made you really tired? That was my husband's only issue prior to the infection.
@sueinns I had alot of fatigue before the chemo with diabetic neuropathy (nerve damage) and the ADT causes fatigue as well. However I do feel it more with chemo and also very little appetite. I dont eat meals anymore, more of grazing through the day. Also because of some nasty metastis on my hip I use a pain patch and that contributes to the overall feeling of no appetite and fatigue. I hope to hear soon about a new scan and radiation to at least take care of the metastis issue.
But overall things are going ok, I keep telling myself that anyway. I have lost all my hair and my nose hair as well which has been a very weird experience.
Is your husband going to the cancer clinic at the Dixon and chemo at the VG? They are so wonderful there. If the infection does not get better, I would ask about Palliative care, they are there to help with medications and overall health. Again they have been so good to me and for me. Just another resource that may be available to you. My oncologist sent me there and so happy she did.
I drink alot of G2 and Gzero to help keep hydrated and also use things like Boost on occasion to keep up with getting some good stuff in me. I tend to stay away from heavy foods and that helps as well. Fruit cups, yogurt, eggs help get food in me and on a bad day a bowl of ice cream is good as well.
One other thing I will mention, because it was great advice given to me, was to keep a daily journal on how he is feeling, any changes, pain, fatigue some days my only entry is “same as yesterday” but it gives the doctor something to look at and see the changes if there is any.
I really hope he feels better soon, take care of yourselves 😊.
Until nest time….
Thank you, Roy. Yes, he goes to the Dixon Centre and chemo at the VG and has had excellent care. His oncologist is fabulous. So knowledgeable and reassuring. My husband has done really well since diagnosed in 2005 with a high grade cancer. I like your idea of keeping a journal of what he's going through and will mention it to him. He ate better yesterday and am hoping to get him up and about with the walker. Interestingly, although he has bone metatases, he has no pain. Hope you are feeling better soon. You've given me a lot of insight. Hubby doesn't do techy stuff so I will pass on what you have been saying.
@sueinns My oncologist is the same. Straight forward and honest. Glad you are having good experiences, that is so important with treatment.
Happy to hear he is eating more, I hope this is the start of good things. Also happy to hear I can provide some insight, I think it is important to share our experiences.
@Brighty is wonderful and I hope she can help you as a caregiver, please lean on us when you need to.